For the treatment of menopausal vasomotor symptoms (VMS), such as hot flashes and night sweats, selective serotonin reuptake inhibitors (SSRIs) are effective and well-tolerated.  Positive effects are observed within 4 weeks of the initiation of treatment.  However, we do not know how long treatment with an SSRI must be continued in order to maintain control of VMS. Nor do we know if VMS will recur after discontinuation of SSRI or if recurrent VMS may be less frequent or less bothersome after receiving SSRI treatment. A recent report from Dr. Hadine Joffe and colleagues at the Center for Women’s Mental Health assessed the recurrence of vasomotor symptoms in women treated with SSRIs.

The authors hypothesized that after cessation of SSRI, similar to what is seen after cessation of estrogen therapy, many women would experience a relapse of their vasomotor symptoms.  This study included peri- and post-menopausal women with hot flashes and night sweats who had been successfully treated with escitalopram (Lexapro) administered in an 8-week randomized, placebo-controlled trial.  For women who received escitalopram 10 mg/day, treatment was stopped at the conclusion of the 8-week trial. Women taking escitalopram at 20 mg/day were decreased to 10 mg/day every other day during the first post-treatment week.  Recurrence of VMS (frequency, severity, and bother) was measured using daily diaries during the 3 week period after the discontinuation of escitalopram.

Among women whose VMS had improved on escitalopram, approximately one third relapsed within 3 weeks after stopping treatment with the SSRI.  VMS relapse was more common among women who had higher levels of pretreatment insomnia symptoms (P= 0.02) and a less robust response to escitalopram (P = 0.03).

These results are consistent with previous studies showing that VMS recur rapidly after short-term treatment with the SNRI venlafaxine.  Because this study was limited to a 3 week post-treatment follow-up phase, we do not know if more women would relapse after a longer time off medication.

Based on these findings, women should be informed that the therapeutic effect of SSRI may be limited to the time during which the SSRI is taken, similar to what has been observed in women treated with estrogen therapy. In addition, because women with pretreatment insomnia symptoms and those with a weaker response to treatment seem to be more vulnerable to relapse, these women may benefit from a longer period of treatment. Future research is necessary to determine whether this strategy will decrease the likelihood of relapse.

Ruta Nonacs, MD PhD

Joffe H, et al. Relapse of vasomotor symptoms after discontinuation of the selective serotonin reuptake inhibitor escitalopram: results from the Menopause Strategies: Finding Lasting Answers for Symptoms and Health Research Network. Menopause. 2013 Mar; 20(3):261-268.

Lindh-Astrand L, et al. Vasomotor symptoms usually reappear after cessation of postmenopausal hormone therapy: a Swedish population-based study. Menopause. 2009 Nov-Dec;16(6)1213-7.